Michigan, 2009Heavy Snow in Michigan, February 14, 2009
February 14, 2009 · NWS MQT · 1 event in 1 county or zone
Instability along a low pressure trough caused locally heavy snow in Dickinson County on the afternoon of the 14th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Instability along a low pressure trough caused locally heavy snow in Dickinson County on the afternoon of the 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 14, 11:32 AM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Feb 14, 11:32 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
1232 PM EST SAT FEB 14 2009
.SYNOPSIS...
WATER VAPOR IMAGERY AND RUC SHOWING A CLOSED LOW OVER NOVIS
SCOTIA...AND ANOTHER OVER NORTHERN MANITOBA...WITH A WEAK SHORTWAVE
OVER NORTHERN WISCONSIN AND WESTERN LAKE SUPERIOR. A ZONAL FLOW HAS
SET UP OVER MUCH OF SOUTHERN CONUS. A WEAK RIDGE STRETCHES FROM THE
NORTHERN PLAINS TO JUST OFF THE COAST OF BRITISH COLUMBIA. Q-VECTOR
CONVERGENCE WITH A WEAK SHORTWAVE TROUGH OVER WESTERN U.P. IS
GENERATING SCATTERED SNOW SHOWERS OVER THE WEST HALF OF THE FORECAST
AREA. SURFACE ANALYSIS DEPICTS A FRONTAL SYSTEM EXTENDING FROM
EASTERN OHIO RIVER VALLEY NORTHWEST ACROSS WESTERN LAKE SUPERIOR TO
NORTHEAST MANITOBA. A RIDGE CONTINUES TO SETTLE SOUTH OUT OF THE
CENTRAL CANADA INTO THE NORTHERN AND CENTRAL PLAINS. AHEAD OF THE
TROUGH WINDS ARE EASTERLY. THE WINDS ARE BACKING TO THE WEST
FOLLOWING THE TROUGH.
&&
.SHORT TERM...THE REST OF TODAY.
NUMERICAL MODELS SHOW THE SHORTWAVE AND FRONTAL SYSTEM OVER LAKE
SUPERIOR WILL DRIFT SLOWLY EASTWARD AND INTO CENTRAL LAKE SUPERIOR
AND CENTRAL U.P. BY LATE THIS AFTERNOON. THE FRONTAL SYSTEM WILL
CONTINUE TO WEAKEN AND WASH OUT AS IT RUNS INTO THE LOW LEVEL DRIER
AIR OVER THE EASTERN CWA. RUC MODEL APPEARS TO HAVE BEST HANDLE ON
THE RESILIENCE OF THIS LOW LEVEL DRY AIR DESPITE SOME MID LEVEL
FORCING. FOLL0WING THE FROPA THE POPS WILL DIMINISH DUE TO THE DRY
AIR AND INCREASED STABILITY. OVER THE WEST...LIGHT SNOW SHOWERS WILL
CHANGE OVER THE LAKE EFFECT SNOWS WITH LOW LEVEL FLOW SHIFTING TO
THE NORTHWEST AND ADVECTING COLDER AIR WITH AN 850MB THERMAL TROUGH
PUSHES INTO SOUTH CENTRAL CANADA CAUSING A LAKE-850MB DELTA-T OF 14C
OVER THE WESTERN LAKE. GLFS SHOWS INVERSION BASE OVER THE WEST WILL
FALL TOWARD 3K FT BY 18Z BEFORE MORE MOISTURE ASSOCIATED WITH THE
MORE EXTENSIVE SC/-SHSN FARTHER TO THE NORTHWEST ARRIVES LATER. I
PLAN TO KEEP POPS A BIT THERE LATE DESPITE ICE COVER ON WESTERN LAKE
SUPERIOR.
.EXTENDED...TONIGHT AND LATER.
DNVA/HGT RISES/DEEP LYR QVECTOR DVGC WL DOMINATE TNGT IN THE WAKE OF
THE SHRTWV SHIFTING TO THE E...SO ANY LARGER SCALE PCPN WL END AND
LEAVE ONLY LES IN THE NW WIND SN BELTS. WL GO WITH THE HIER POPS
OVER THE W IN THE EVNG WHEN WRF-ARW SHOWS SOMEWHAT DEEPER MSTR STILL
ARND BEFORE THAT MODEL SHOWS INVRN BASE LOWERING TOWARD 3K FT WITH
DRYING ALF AS DRIER AIRMASS APRNTLY MORE REPRESENTED BY THE 00Z BIS
RAOB MOVES IN. OVER THE E...LLVL TROF LINGERS EVEN AFT PASSAGE OF
SHRTWV TO THE E WITH LK WARMING HOLDING THIS TROF IN PLACE OVER THE
ICE FREE WATERS OF ERN LK SUP. SO WL BUMP POPS UP THERE THRU THE NGT
WITH GRDL ARRIVAL OF COLDER AIR/LLVL CNVGC OVER LUCE COUNTY PSBLY
ENHANCED BY LAND BREEZE FLOW OFF ONTARIO LATE. EXPECT THE LOWEST MIN
TEMPS OVER THE INTERIOR W...AND TENDED TOWARD THE LOWER NAM MOS
GUIDANCE IN THIS AREA.
WITH SHRTWV RDGING ON SUN/RISING MSLP...MODELS SHOW INVRN BASE
LOWERING AOB 3K FT ACRS THE FA. MAINTAINED FLAVOR OF PREVIOUS FCST
SHOWING DIMINISHING POPS OVER THE W CLOSER TO INCOMING HI PRES RDG/
DRIER AIR. BUT LONGER FETCH ACRS THE OPEN WATERS OF ERN LK SUP
WARRANTS CONTINUED HIER CHC POPS THERE EVEN THOUGH GUIDANCE SHOWS LK
INDUCED TROFFING TENDING TO FADE WITH LARGER SCALE HIER STABILITY
WITH INVRN BASE TEMP STILL ARND -17C. WITH INFLUX OF THIS SHALLOWER
AND MORE STABLE ARCTIC AIR...MAX TEMPS WL BE SEVERAL DEGREES LOWER
THAN TDAY. TENDED TOWARD THE LOWER NAM MOS GUIDANCE.
ON SUN NGT...SFC HI PRES RDG WL BLD OVER THE CNTRL ZNS BY 12Z SUN.
EXPECT ANY LINGERING LES TO BE ON THE LGT SIDE WITH MORE ACYC FLOW.
OTRW...THERE ARE SOME TIMING ISSUES AS MODELS SHOW CUTOFF LO NEAR LK
WINNIPEG FINALLY SLIDING E. PER NCEP GUIDANCE...TENDED TOWARD THE
COMPROMISE 00Z ECMWF SCENARIO. THIS MODEL SHOWS WAD HI CLD SPREADING
E FAIRLY QUICKLY IN FAST WLY FLOW ALF BUT ANY PCPN REMAINING W OF LK
SUP THRU 12Z MON. EVEN SO...THE ECWMF SUGS AIRMASS UNDER HI PRES WL
BE DRY ENUF IN AN ABSOLUTE SENSE TO SUPPORT A MIN TEMPS FCST AOB THE
LO END OF MOS GUIDANCE WITH H85 DWPTS ARPCHG -30C UNDER THE RDG AXIS
IN THE PRESENCE OF CALM WINDS. ON MON...THE ECMWF SHOWS SHARPER
DPVA/ISENTROPIC LIFT/H85-5 QVECTOR CNVGC IN ADVANCE OF THE CLIPPER
STAYING FARTHER TO THE NW...WITH ISENTROPIC LIFT OVER THE FA TOO
WEAK TO SATURATE THE DRY LYR ARND H85 (THE ECMWF SHOWS H85 DWPTS
REMAINING AOB -20C OVER THE SCNTRL AND E THRU 00Z TUE). THIS FCST
SUPPORTS GOING PROGS SHOWING THE ARRIVAL OF SCHC POPS THE NW AFT 18Z.
WENT WITH THE HIER POPS ON MON NGT SPRDG W-E OVER THE N HALF OF THE
FA...WHERE 00Z ECMWF SHOWS SHARPER H85-5 QVECTOR CNVGC ON CYC SIDE
OF H5 VORT TRACK/H3 JET AXIS. FCST ABSOLUTE MSTR...ABOUT 1.5 G/KG AT
H7...WOULD SUG A 1 TO 3 INCH SNOWFALL...WITH THE HEAVIEST SN OVER
THE KEWEENAW/LK SUP. THE HIER POPS ON TUE WL LINGER OVER THE E
HALF...BUT DNVA/DRY ADVECTION IN THE WAKE OF THE SHRTWV WL ARRIVE IN
THE AFTN OVER THE NW. SO ENDED THE PCPN OVER THE KEWEENAW TUE AFTN.
WITH FNT HANGING OVER THE SRN CWA ON TUE NGT INTO WED WITH APRCHG
SHRTWV FM THE SW...MAINTAINED A RIBBON OF HIER POPS OVER THE SRN
TIER. THE ARRIVAL OF COLDER AIR WITH STRONG NNE WINDS ON WED JUSTIFY
CHC POPS OVER THE NCNTRL FOR LES.
COORDINATED WITH DLH/GRB/LOT/APX.
&&
.AVIATION (FOR THE 18Z TAF ISSUANCE)...
THE MVFR CEILINGS WILL CONTINUE OVER CMX...WITH BREAKS INT HE
OVERCAST. OCCASIONAL -SHSN ARE ALSO POSSIBLE. VFR WITH OCCASIONAL
SNOW BANDS REDUCING CEILINGS AND VISIBILITY TO MVFR WILL BE THE RULE
AT SAW THIS AFTERNOON. THE NEXT BATCH OF MVFR CIGS WITH -SN OVER
NORTHERN MINNESOTA WILL MOVE IN. THESE CLOUDS ARE EXPECTED TO STAY
AROUND AT BOTH TAF SITES THROUGH EARLY SUNDAY AFTERNOON. THE WINDS
WILL BE OUT OF THE NORTHWEST BEHIND THE FRONT.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
AN OVERALL WEAK PRESSURE FIELD OVER LAKE SUPERIOR THROUGH MONDAY
MORNING WILL KEEP WINDS BELOW 25 KNOTS. LATER MON INTO MON
NIGHT...LOOK FOR SOUTHERLY WINDS TO INCREASE BETWEEN A TROUGH
APPROACHING FROM MN AND HIGH PRESSURE MOVING OFF TO THE EASTERN
GREAT LAKES. WIND SPEEDS COULD REACH 30 KT ON EASTERN SUPERIOR.
EXPECT THE TROUGH TO CROSS TUE...WITH WINDS DIMINISHING AND
SWITCHING TO THE NE. HOWEVER...A DEEPENING LOW RIDING UP ALONG THE
TROUGH TUE NIGHT INTO WED INTO THE EASTERN GREAT LAKES WILL CAUSE
THE N TO NE WINDS TO INCREASE. SPEEDS LOOK TO TOP OUT AT 30 KT RIGHT
NOW LATE WED...BUT WILL NEED TO MONITOR THIS PERIOD FOR A POSSIBLE
GALE. LOOK FOR WINDS TO SLOWLY DIMINISH WED NIGHT AS THE LOW MOVES
OFF TO THE EAST.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS/SHORT TERM...DLG
LONG TERM...KC
AVIATION...AJ
MARINE...AJ
Hazardous weather outlook, Feb 14, 3:16 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
416 AM EST SAT FEB 14 2009
MIZ001>007-009>014-084-085-151200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
416 AM EST SAT FEB 14 2009 /316 AM CST SAT FEB 14 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-263>267-151200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
416 AM EST SAT FEB 14 2009 /316 AM CST SAT FEB 14 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY FREEZING SPRAY IS POSSIBLE ON ICE FREE AREAS WEDNESDAY INTO
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
AJ
In the hours before
Local storm report, Feb 14, 7:32 AM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
832 AM EST SAT FEB 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 E SILVER CITY 46.84N 89.48W
02/14/2009 M3.0 INCH ONTONAGON MI CO-OP OBSERVER
IN LAST 24 HOURS. SNOW DEPTH IS 22 INCHES.
&&
SRFHeavy Snow, Dickinson
- When
- February 14, 1:00 PM CST to 8:30 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
The spotter two miles east of Foster City measured 6.8 inches of snow in just over seven hours.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Louisiana, February 14, 2009$30,000 · 61 kt wind · 2 events
- Hail and Damaging Wind in Louisiana, February 14, 2009$5,000 · 1.75 in hail · 5 events
- Heavy Snow in California, February 14 to 15, 20093 events
- Marine Thunderstorm Wind in Gulf of Mexico, February 14, 20091 event
- Marine Thunderstorm Wind in Gulf of Mexico, February 14, 20091 event
- Winter Weather in Texas, February 14, 20091 event
- Winter Weather in Oklahoma, February 14, 20091 event
- Hail in Texas, February 14, 20090.75 in hail · 1 event
- Hail in Louisiana, February 14, 20090.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154576.